On the number of nodal domains of random spherical harmonics

Fedor Nazarov*, Mikhail Sodin

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


Let N(f) be a number of nodal domains of a random Gaussian spherical harmonic f of degree n. We prove that as n grows to infinity, the mean of N(f)/n 2 tends to a positive constant a, and that N(f)/n 2 exponentially concentrates around a. This result is consistent with predictions made by Bogomolny and Schmit using a percolation-like model for nodal domains of random Gaussian plane waves.

Original languageEnglish
Pages (from-to)1337-1357
Number of pages21
JournalAmerican Journal of Mathematics
Issue number5
StatePublished - 2009


Dive into the research topics of 'On the number of nodal domains of random spherical harmonics'. Together they form a unique fingerprint.

Cite this